Thunderstorm Wind, Washington
- When
- May 21, 3:45 PM MST
- Where
- Washington County, 0.87 mi SW of Akron
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -103.210
Severe thunderstorm brought large hail and damaging winds to the Northeast Plains of Colorado. Large hail up to one inch in diameter was observed in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm brought large hail and damaging winds to the Northeast Plains of Colorado. Large hail up to one inch in diameter was observed in Washington County. Strong thunderstorm winds to around 75 mph also caused damage. In Logan County, trees and power lines were downed. In Morgan County, one person was injured when a carport collapsed. In Phillips County, an irrigation sprinkler was overturned, and a 3-ton grain feeder was moved from the pasture to a nearby barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 1:30 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT WED MAY 21 2008 .SHORT TERM...FOR TNGT...A STRONG SWLY FLOW ALOFT WILL REMAIN OVER THE REGION AS AN UPPER LOW DROPS INTO UT. BOTH MDLS SHOW SOME PERSISTENT UPWARD QG OMEGA AOA 700 MB OVERNIGHT...SO SOME SHOWER ACTIVITY SHUD PERSIST AFTER MIDNIGHT. AT THE SFC GUSTY SSELY WINDS HAVE DEVELOPED EARLY THIS AFTN OVER THE SRN HALF OF THE METRO AREA. ALONG AND NORTH OF THIS DRY LINE THE POTENTIAL FOR SEVERE THUNDERSTORM STILL EXISTS. INTERACTIVE SOUNDINGS INDICATE CAPES AROUND 2300 J/KG ALONG AND NORTH OF THE DRYLINE LATE THIS AFTN...WITH SOME WEAK CIN PRESENT AS WELL. INCRG SELY FLOW AT THE SFC AND STG SWLY FLOW ALF CONTINUE TO INDICATE A VERY GOOD SHEAR PROFILE. THE LINE APPEARS TO STRETCH FM JUST SOUTH OF GREELEY TO LAST CHANCE TO LIMON. WL MENTION SOME ISOLD SVR IN THE NORTHEAST PLAINS THIS EVENING. OVERNIGHT...SELY FLOW CONTINUES TO ENHANCE WITH PLENTY OF LOW LEVEL MOISTURE DVLPG NORTH OF A LINE FROM LIMON TO BOULDER. WITH THE SFC LOW IN PLACE SOME OF THIS IS PROGGED TO WRAP AROUND AND MOVE INTO THE METRO AREA. AS A RESULT WL GO WITH MNLY SCT POPS ACRS THE CWFA TGNT. ON THURSDAY...A STG SLY FLOW WL CONTINUE OVER NERN CO AS THE UPPER LOW SPINS OVER UTAH. A DRIER AMS IS PROGGED TO DVLP OVER THE SRN HALF OF THE CWFA BY THURSDAY AFTN WITH DRY LINE PUSHING THE THETA-E MSTR FURTHER N. GRIDS ALREADY FAVOR HIGHER POPS ALONG THE NRN BORDER SO ONLY MINOR ADJUSTMENTS EXPECTED. AMS WL BE COOLER WITH SOME LINGERING SHOWERS IN THE MRNG. BEST POTENTIAL FOR SVR THUNDERSTORMS WL BE OVER THE NERN CORNER OF THE STATE THU AFTN. STG SE WINDS OVER THE PLAINS THROUGH MUCH OF THE DAY. WL MENTION GUSTS TO 50 MPH BUT HOLD OFF ON ANY HIGHLIGHTS AT THIS TIME. .LONG TERM...LARGE UPPER LEVEL CLOSED LOW WILL BE CENTERED OVER THE GREAT BASIN TO START OFF THIS PERIOD ON THURSDAY EVENING. THE TROUGH WILL OPEN UP SOME THIS WEEKEND BEFORE IT RETROGRADES WEST OVER THE WEST COAST EARLY NEXT WEEK. THIS PATTERN WILL RESULT IN A SOUTHWEST FLOW ALOFT THROUGH THE ENTIRE PERIOD. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THESE LARGE SCALE FEATURES. WHEN IT COMES TO THE SMALLER DETAILS WITH THE SURFACE PATTERN...THE MODELS SHOW DISCREPANCIES. THE MAIN FACTOR IN DETERMINING THUNDERSTORM DEVELOPMENT ACROSS THE PLAINS OF NORTHEASTERN COLORADO WILL BE A DRYLINE THAT WILL MEANDER BACK FORTH. BY THURSDAY EVENING...THIS DRYLINE IS EXPECTED TO BE NEAR THE WYOMING-COLORADO BORDER. EXPECT MOST OF THE ACTIVITY TO BE ALONG AND NORTH OF THE DRYLINE. THIS TREND OF STORMS FIRING NORTH OF THE DRYLINE WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT. SOUTH OF THE DRYLINE SOUTHERLY WINDS WILL BE STRONG AND DEW POINT WILL FALL IN THE 20S. THE BIG UNCERTAINTY IN THE FORECAST IS THE POSITION OF THE DRYLINE. THEREFORE...WILL BROADBRUSH LOW POPS THROUGH OUT THE FORECAST PERIOD BECAUSE OF THIS UNCERTAINTY. WILL SEE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AS IT WILL BE CLOSER TO THE UPPER LEVEL LOW AND THE ASSOCIATED LIFT AND INSTABILITY. TEMPERATURES FOR THE WEEKEND AND EARLY NEXT WEEK WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL. && .AVIATION...GSTY SSELY WINDS THIS EVENING...WITH ISOLD TSTMS EXPECTED TO DVLP AFT 22Z. STG/SVR TSTMS PSBL ALONG A DRY LINE THAT HAS PUSHED NORTH OF THE AIRPORT. WITH SFC LOW IN THE VICINITY LOW LVL MSTR OVER THE NERN PLAINS MAY WRAP AROUND THE LOW AND INTO THE METRO AREA OVERNIGHT. SOME LINGERING RAIN SHOWERS ARE PSBL AFTER 06Z. CONDITIONS SHUD BE VFR TIL AFT 06Z...WITH OCNL MVFR CONDITIONS THEREAFTER DUE TO LOW CLDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && COOPER/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1052 AM MDT WED MAY 21 2008 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE GREAT BASIN WITH SURFACE LOW PRESSURE INTENSIFYING NEAR THE FOOTHILLS THIS AFTERNOON. AS A RESULT A DRY LINE WILL FORM EAST OF THE URBAN CORRIDOR AND BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO OR TWO. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER THE NORTHEAST PLAINS MAINLY EAST OF A GREELEY TO BYERS LINE. CLOSER TO THE FOOTHILLS THERE WILL BE A CHANCE OF THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING HOURS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. SOME SHOWERS MAY LINGER PAST MIDNIGHT. IN THE MOUNTAINS SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP MAINLY TONIGHT WITH THE SNOW LEVEL LOWERING TO AROUND 10000 FEET AFTER MIDNIGHT. MEANWHILE SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS TO 45 MPH WILL DEVELOP OVER THE NORTHEAST PLAINS BY THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE ENTIRE AREA EACH DAY. A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS MAY BECOME SEVERE. A SLOW MOVING UPPER LEVEL LOW OVER THE GREAT BASIN WILL COMBINE WITH A SURFACE LOW OVER EASTERN COLORADO TO PRODUCE THE NECESSARY CONDITIONS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. ALTHOUGH IT IS DIFFICULT TO TELL HOW WIDESPREAD THE SHOWER ACTIVITY WILL BE ON ANY PARTICULAR DAY...AREAS TO THE NORTH AND EAST OF A FORT MORGAN TO LIMON LINE WILL HAVE THE BETTER CHANCES OF SEEING THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 3 PM THIS AFTERNOON. COOPER/MEIER
The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
12 thunderstorm wind, 4 hail. Local standard time, as filed.
Outflow winds from a severe thunderstorm knocked downed a tree and downed power lines.
Thunderstorm winds knocked down a carport and injured one person.
A severe thunderstorm overturned an irrigation sprinkler. In addition, a 3-ton grain feeder was moved from the pasture to a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93828, 93829, 93820, 93821, 93822, 93830, 93831, 93824, 93823, 93825, 93827, 93832, 93833, 93834, 93835, 93836.